South Dakota, 2006

Hail and Damaging Winds in South Dakota, August 7, 2006

August 7, 2006 · NWS UNR · 9 events in 2 counties and zones

Severe thunderstorms developed over the northern Black Hills and moved slowly southeast into the Rapid City area. These storms produced hail to the size of golf balls and wind gusts to 60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed over the northern Black Hills and moved slowly southeast into the Rapid City area. These storms produced hail to the size of golf balls and wind gusts to 60 mph. The slow moving storms produced heavy rain and some minor flooding in the northern Black Hills and the Rapid City area, where 1 to 4 inches of rain fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 1:00 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 7, 1:00 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT MON AUG 7 2006

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES TROF OF LOW PRESSURE
FROM ALBERTA THROUGH CENTRAL MONTANA INTO CENTRAL WYOMING...WHILE
HIGH PRESSURE STRETCHES SOUTHWARD THROUGH MINNESOTA. WATER VAPOR
IMAGERY SHOWS FIRST SHORTH WAVE MOVING OUT OF THE AREA WITH ANOTHER
SHORT WAVE ROTATING NORTHEASTWARD INTO SOUTHERN WYOMING. THERE LOOKS
LIKE THERE IS A LITTLE SUBSIDENCE BEHIND FIRST SHORT WAVE...WHICH
WILL KEEP THUNDERSTORMS ISOLATED THIS AFTERNOON. HOWEVER...EXPECT
THUNDERSTORM ACTIVITY TO INCREASE AND BECOME SCATTERED THIS EVENING
WITH THE NEXT SHORTWAVE.

MORNING SOUNDING INDICATED PRECIPITABLE WATER OVER AN INCH AND DEW
POINTS CURRENTLY IN THE UPPER 50S AND LOW 60S ACROSS THE AREA. THIS
LOW LEVEL MOISTURE SHOULD ALLOW SOME FOG AND LOW CLOUDS TO DEVELOP
ACROSS EXTREME NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA AFTER
MIDNIGHT.

AREAS OF FOG WILL LINGER INTO THE MORNING...KEEPING TEMPS SLIGHTLY
COOLER THAN FORECAST...CLOSER TO GUIDANCE VALUES. PRESSURE GRADIENT
TIGHTENS AGAIN DURING THE DAY ON TUESDAY...RESULTING IN SIMILAR
SOUTHERLY WIND CONDITIONS AS TODAY. EXPECT STRONGEST WINDS OVER THE
EASTERN PORTION OF THE FORECAST AREA. AGAIN...HAVE GONE WITH THE
SLIGHT CHANCE OF THUNDERSTORMS AS ANOTHER WAVE PUSHES THROUGH THE
UPPER LEVEL RIDGE.

CONTINUED WITH THE THE SLIGHT CHANCE FOR THUNDERSTORMS AS ANOTHER
DISTURBANCE MOVES ACROSS THE AREA ON WEDNESDAY. THE HOT WEATHER
CONTINUES WEDNESDAY AND THURSDAY AS TEMPERATURES REACH INTO THE 90S
TO AROUND 100.

EXTENDED...UPPER LEVEL RIDGE OVER THE AREA FRIDAY...WITH 700MB
TEMPERATURES PUSHING +16C. THIS SHOULD PUT HIGH TEMPERATURES AROUND
100F. RIDGE BREAKS DOWN LATE FRIDAY/EARLY SATURDAY WITH COLD FRONT
SWEEPING THROUGH THE AREA. WILL KEEP SLIGHT CHANCE OF THUNDERSTORMS
IN THE WEST FRIDAY...AND CONFINE POPS TO SOUTH CENTRAL SOUTH DAKOTA
ON SATURDAY.

&&

.AVIATION...SCATTERED THUNDERSTORMS EXPECTED ACROSS THE AREA THIS
EVENING...WITH LINGERING ISOLATED THUNDERSTORMS AROUND OVERNIGHT.
MOIST SOUTHERLY FLOW IS BRINING SOME MVFR CEILINGS INTO SOUTH
CENTRAL SOUTH DAKOTA. AFTER SUNSET...IFR/MVFR CEILINGS WILL SPREAD
NORTHWARD ACROSS WESTERN SOUTH DAKOTA AND INTO PORTIONS OF NORTHEAST
WYOMING. AS THE CEILINGS LOWER OVERNIGHT...LIFR CEILINGS AND FOG
WILL BE FOUND AROUND THE BLACK HILLS AND ADJACENT PLAINS.

&&

.FIRE WEATHER...WILL LEAVE RED FLAG WARNING IN EFFECT THROUGH
TUESDAY EVENING. WILL BE MARGINAL CONDITIONS THROUGH THE REST OF THE
EVENING WITH GUSTY WINDS MAINLY CONFINED TO THE SOUTH DAKOTA PLAINS.
GOOD RELATIVE HUMIDITY RECOVERY IS EXPECTED TONIGHT. SCATTERED
THUNDERSTORMS WILL MOVE ACROSS THE AREA...WITH THUNDERSTORMS
PRODUCING WETTING RAINS. ON TUESDAY...WARMER AND DRIER CONDITIONS
WILL OCCUR OVER NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA.
GUSTY WINDS ARE EXPECTED AGAIN ON THE SOUTH DAKOTA PLAINS.

&&

UNR...WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING FOR ALL OF WESTERN AND SOUTH CENTRAL SOUTH
     DAKOTA  UNTIL MIDNIGHT TUESDAY NIGHT.
WY...RED FLAG WARNING FOR NORTHEAST WYOMING FROM NOON TODAY UNTIL
     MIDNIGHT TUESDAY NIGHT.

&&
Hazardous weather outlook, Aug 7, 7:45 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
845 AM MDT MON AUG 7 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
845 AM MDT (945 AM CDT) MON AUG 7 2006

...RED FLAG WARNING IN EFFECT FROM NOON MDT TODAY UNTIL MIDNIGHT
MDT TUESDAY NIGHT FOR FIRE ZONES 260...261...262...263...264...265...
AND 266 IN WESTERN SOUTH DAKOTA...AND FIRE ZONES 259...297...
298...AND 299 IN NORTHEAST WYOMING FOR WARM TEMPERATURES AND WINDY
CONDITIONS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA.

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION THIS
AFTERNOON AND EVENING. SCATTERED TO ISOLATED THUNDERSTORMS ARE
EXPECTED TO DEVELOP...WITH THE POSSIBILITY OF SOME OF THE STORMS
BECOMING SEVERE. THE AREAS WITH THE BEST CHANCE FOR SEVERE WEATHER
ARE PORTIONS OF NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA.
LARGE HAIL...DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL BE
THE MAIN THREATS FROM ANY SEVERE STORM THAT DEVELOPS.

SOUTH TO SOUTHEASTERLY WINDS OF 15 TO 30 MPH WILL COMBINE WITH WARM
TEMPERATURES AND LOW RELATIVE HUMIDITIES TO PUSH THE GRASSLAND FIRE
DANGER INDEX INTO THE EXTREME CATEGORY THIS AFTERNOON. ALSO A RED
FLAG WARNING IS IN EFFECT FOR MOST OF THE AREA DUE TO WARM
TEMPERATURES AND WINDY CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL DISTURBANCES CROSSING THE NORTHERN PLAINS WILL GIVE
PARTS OF THE AREA A SLIGHT CHANCE FOR THUNDERSTORMS AT VARIOUS TIMES
THROUGH WEDNESDAY...AND AGAIN ON FRIDAY. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 7, 1:20 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT MON AUG 7 2006

SDZ072-070600-
STURGIS/PIEDMONT FOOT HILLS-
WHITEWOOD AND STURGIS
220 PM MDT MON AUG 7 2006

.NOW...
AT 220 PM MDT...THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM
WHITEWOOD TO TILFORD...MOVING EAST AT 10 MPH.

THESE STORMS WILL REACH STURGIS AROUND 230 PM MDT...BEAR BUTTE AROUND
300 PM MDT...THESE STORMS WILL ALSO AFFECT INTERSTATE 90 BETWEEN
SPEARFISH AND TILFORD

BRIEF HEAVY RAIN...GUSTY WINDS UP TO 45 MPH...AND FREQUENT
CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS.
.

CLARK
Special weather statement, Aug 7, 1:20 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT MON AUG 7 2006

SDZ072-072300-
STURGIS/PIEDMONT FOOT HILLS-
WHITEWOOD AND STURGIS
305 PM MDT MON AUG 7 2006

AT 305 PM MDT...THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM
2 MILES NORTH OF WHITEWOOD TO 3 MILES NORTHEAST OF TILFORD...OR
ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF DEADWOOD TO 7 MILES
SOUTHEAST OF STURGIS...MOVING EAST AT 5 MPH.

THESE STORMS WILL CONTINUE TO SLOWLY MOVE OVER THE STURGIS VICINITY
THROUGH 400 PM MDT.

HEAVY RAIN...GUSTY WINDS UP TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING ARE POSSIBLE IN THESE AREAS. RAINFALL OF OVER AN INCH AN
HOUR IS POSSIBLE.

CLARK
Special weather statement, Aug 7, 2:05 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT MON AUG 7 2006

SDZ072-072300-
STURGIS/PIEDMONT FOOT HILLS-
WHITEWOOD AND STURGIS
305 PM MDT MON AUG 7 2006

AT 305 PM MDT...THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM
2 MILES NORTH OF WHITEWOOD TO 3 MILES NORTHEAST OF TILFORD...OR
ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF DEADWOOD TO 7 MILES
SOUTHEAST OF STURGIS...MOVING EAST AT 5 MPH.

THESE STORMS WILL CONTINUE TO SLOWLY MOVE OVER THE STURGIS VICINITY
THROUGH 400 PM MDT.

HEAVY RAIN...GUSTY WINDS UP TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING ARE POSSIBLE IN THESE AREAS. RAINFALL OF OVER AN INCH AN
HOUR IS POSSIBLE.

CLARK

The radar

The Rapid City radar (KUDX), 76 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Lawrence

When
August 7, 2:30 PM MST
Where
Lawrence County, 1 mi N of Deadwood
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.400, -103.700

Hail, Lawrence

When
August 7, 2:45 PM MST
Where
Lawrence County, Galena
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.333, -103.517

Hail, Lawrence

When
August 7, 3:00 PM MST
Where
Lawrence County, 7 mi NE of Deadwood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.450, -103.600

Hail, Lawrence

When
August 7, 3:00 PM MST
Where
Lawrence County, 6 mi SE of Deadwood
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.317, -103.617

Hail, Pennington

When
August 7, 4:16 PM MST
Where
Pennington County, 2 mi NE of Silver City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.100, -103.533

Thunderstorm Wind, Pennington

When
August 7, 4:45 PM MST
Where
Pennington County, 1 mi N of Hisega
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.067, -103.400

Heavy Rain, Pennington

When
August 7, 4:45 PM MST to 5:45 PM MST
Where
Pennington County, Rapid City
Reported by
TRAINED SPOTTER
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

1 to 4 inches of rain in about 1 hour produced minor street flooding in Rapid City.

Hail, Pennington

When
August 7, 5:10 PM MST
Where
Pennington County, 5 mi S of Rapid City
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.017, -103.217

Thunderstorm Wind, Pennington

When
August 7, 5:10 PM MST
Where
Pennington County, 5 mi S of Rapid City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.017, -103.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530367, 5530370, 5530368, 5530369, 5530371, 5530372, 5530375, 5530373, 5530374.